Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 256, NWS Twin Cities, MN

August 28, 2022Sherburne County, Stearns County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2022, 9:38 PM CDT for Sherburne County, Stearns County, Wright County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2022, 9:38 PM CDT (02:38 UTC)
Expired
Aug 28, 2022, 10:16 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Sherburne County, MN, Stearns County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2528 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS53 KMPX 290238
SVRMPX
MNC141-145-171-290330-
/O.NEW.KMPX.SV.W.0256.220829T0238Z-220829T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Sun Aug 28 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wright County in central Minnesota...
  Northwestern Sherburne County in central Minnesota...
  Southeastern Stearns County in central Minnesota...

* Until 1030 PM CDT.

* At 938 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of St. Cloud to 5 miles north of
  Kimball to Watkins, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  St. Cloud around 955 PM CDT.

Other locations in the path of these severe thunderstorms include
Clear Lake, Annandale, Clearwater and Becker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central
Minnesota.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4549 9372 4525 9408 4529 9439 4532 9439
      4533 9450 4550 9431
TIME...MOT...LOC 0238Z 263DEG 25KT 4545 9420 4538 9433 4533 9444 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
914 
WWUS53 KMPX 290256
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
956 PM CDT Sun Aug 28 2022

MNC141-145-171-290330-
/O.CON.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Wright MN-Sherburne MN-Stearns MN-
956 PM CDT Sun Aug 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN WRIGHT...WEST CENTRAL SHERBURNE AND SOUTHEASTERN
STEARNS COUNTIES...

At 956 PM CDT, severe thunderstorms were located along a line
extending from near Clear Lake to 5 miles southwest of Clearwater to
Annandale, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Clear Lake and Becker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central
Minnesota.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4545 9378 4525 9408 4528 9431 4544 9415
TIME...MOT...LOC 0256Z 273DEG 27KT 4542 9398 4535 9409 4526 9414 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
927 
WWUS53 KMPX 290311
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1011 PM CDT Sun Aug 28 2022

MNC145-290321-
/O.CAN.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Stearns MN-
1011 PM CDT Sun Aug 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEARNS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for central
Minnesota.

LAT...LON 4545 9378 4527 9405 4527 9406 4536 9409
      4542 9406 4545 9399
TIME...MOT...LOC 0311Z 243DEG 26KT 4535 9397 

$$

MNC141-171-290330-
/O.CON.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Wright MN-Sherburne MN-
1011 PM CDT Sun Aug 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTH CENTRAL WRIGHT AND WEST CENTRAL SHERBURNE COUNTIES...

At 1011 PM CDT, a severe thunderstorm was located near Clearwater, or
12 miles northwest of Buffalo, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Becker, Clearwater, Clear Lake, Enfield and Hasty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central
Minnesota.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4545 9378 4527 9405 4527 9406 4536 9409
      4542 9406 4545 9399
TIME...MOT...LOC 0311Z 243DEG 26KT 4535 9397 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
661 
WWUS53 KMPX 290316
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1016 PM CDT Sun Aug 28 2022

MNC141-171-290326-
/O.CAN.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Wright MN-Sherburne MN-
1016 PM CDT Sun Aug 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WRIGHT AND WEST
CENTRAL SHERBURNE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for central
Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4545 9378 4527 9405 4527 9406 4536 9409
      4542 9406 4545 9399
TIME...MOT...LOC 0313Z 263DEG 25KT 4535 9392 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:28 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 6:28 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Sun Aug 28 2022

.DISCUSSION...(This evening through Sunday)
Issued at 253 PM CDT Sun Aug 28 2022

KEY MESSAGES:

- Slight risk of severe storms today with the best chance for severe
  in central Minnesota.

- Dry weather and near normal temperatures for the week ahead.

Today and tonight... Persistent low stratus has limited the heating
somewhat across much of Minnesota today. Dew points are lining up
with forecasts though as they are around 70. This has lessened the
instability some, but we are seeing some signs of these clouds
scattering out from southwest to northeast. We should still warm
enough to achieve ML CAPE in the 2000 J/kg area before the frontal
passage later today. Areas farther southwest could even still see
3000 J/kg or more as they have had greater surface heating today.
This front has initiated some convection to our northwest even with
the cooler temperatures. Although we did think that the cooler
temperatures after morning showers yesterday would suppress
instability, but strong WAA changes that quickly. This could happen
again today, so we will be keeping an eye on trends later this
afternoon into the early evening. The latest HREF suggests convection
to occur ahead of and along the cold front moving from west to east
across Minnesota and Wisconsin. The biggest area of uncertainty right
now is how far south along the cold front will see activity. Based
on the newest CAMs and the HREF it suggests that the best chances for
severe weather will be to the north of the Twin Cities in central
Minnesota. Thunderstorms will continue farther south and the Twin
Cities are on the edge of where severe appears most likely.
Regardless of severe potential, thunderstorms still look likely along
much of the front. This afternoon we are still seeing a cap that has
yet to break and it will likely require the lifting mechanism of the
frontal passage to trigger convective initiation. As with other
frontally forced setups it will likely grow upscale quickly into a
linear threat. We could also see some QLCS tornadoes again like last
night. Behind the cold front we begin our cooler and drier period.

Monday through next Sunday... With a ridge building in and surface
high pressure this next week will be cooler with few chances for
precipitation. Monday still has a chance for some showers, mainly
central Minnesota and north, as the weekend's upper low moves out.
This pattern looks to hold until the very end of the period where a
shortwave could move down into the Upper Midwest from Canada. It is
still early to say much about this. Bottom line expect dry weather
and near normal temperatures through at least next weekend. The next
change in pattern looks like it could arrive then with changes in
precipitation chances and temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 628 PM CDT Sun Aug 28 2022

Thunderstorms are beginning to develop near AXN-RWF. These will
become more numerous through 02Z, mainly across central MN, then
spread east as clusters, impacting the remaining TAF sites in the
late evening to early overnight. Otherwise, VFR conditions are
expected through the period although some light fog may develop at
EAU early Monday morning.

KMSP...Timing on TS this evening appears to be in the 03-05Z window.
Severe gusts to 50+ kts are possible if one of the clusters moves
through.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind WNW 5-15 kts.
Wed...VFR. Wind NNW 5 kts.
Thu...VFR. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Aug 28, 3:01 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Sun Aug 28 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A cold front will move across the area later today. This will
result in another round of thunderstorms this evening into
tonight. Scattered severe thunderstorms are possible across
central and southern Minnesota into western Wisconsin. Large
hail,damaging winds, and locally heavy rainfall look to be the
primary threats, though a tornado or two can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Local storm report, Aug 28, 4:25 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TORNADO          3 E ST. PAUL            44.95N 93.04W
08/27/2022                   RAMSEY             MN   NWS STORM SURVEY

            TORNADO SPUN UP JUST NORTHEAST OF ST PAUL
            DOWNTOWN HOLMAN FIELD AND CONTINUED NORTH
            NORTHEAST TO NEAR MAPLEWOOD. TREE DAMAGE
            OCCURRED ALONG THE PATH, WHICH IN SOME CASES
            LEAD TO STRUCTURAL DAMAGE. MAX WIND OF 75
            MPH.

&&

BORGHOFF
Local storm report, Aug 28, 7:57 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TORNADO          3 SSE BURNSVILLE        44.72N 93.26W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            BRIEF EF0 TORNADO OCCURRED NEAR CRYSTAL
            LAKE. MULTIPLE TREES SNAPPED. MAX WIND 75
            MPH.

0840 PM     TORNADO          1 NNW APPLE VALLEY      44.75N 93.22W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            A BRIEF TORNADO OCCURRED IN APPLE VALLEY.
            SEVERAL LARGE TREES WERE UPROOTED NEAR CEDAR
            AVE AND 127TH STREET. STRUCTURAL DAMAGE
            OCCURRED DUE TO THE TREE DAMAGE. MAX WIND 85
            MPH.

0847 PM     TORNADO          2 SSW EAGAN             44.82N 93.16W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            BRIEF TORNADO IN EAGAN PRODUCED AN AREA OF
            CONCENTRATED TREE DAMAGE NEAR DUCKWOOD DRIVE
            AND LEXINGTON AVE. MAX WIND 75 MPH.

0856 PM     TORNADO          1 E WEST ST. PAUL       44.90N 93.07W
08/27/2022                   DAKOTA             MN   NWS STORM SURVEY

            BRIEF TORNADO UPROOTED OR SNAPPED NUMEROUS
            LARGE TREES NORTH OF THOMPSON AVE TO THE
            WEST SIDE OF HIGHWAY 52. MAX WIND 85 MPH.

&&
Local storm report, Aug 28, 8:05 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TORNADO          1 NW PRINSBURG          44.95N 95.21W
08/28/2022                   KANDIYOHI          MN   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED TORNADO ON THE
            GROUND WEST OF PRINSBURG.

&&

TDH
Special weather statement, Aug 28, 9:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Sun Aug 28 2022

MNZ066-290300-
McLeod MN-
931 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of eastern McLeod
County through 1000 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 10 miles southeast of Hutchinson, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Glencoe around 940 PM CDT.

Other locations in the path of this storm include Lester Prairie.

This includes U.S. Highway 212 between mile markers 111 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for central and
east central Minnesota.

&&

LAT...LON 4483 9438 4495 9401 4472 9401 4472 9425
      4470 9431
TIME...MOT...LOC 0231Z 252DEG 21KT 4477 9424

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:41 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville49 min
Aug 28, 8:03 PM CDTTornado Warning Tornado observedMPXKandiyohi, Renville42 min
Aug 28, 8:21 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley43 min
Aug 28, 8:57 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd29 min
Aug 28, 9:02 PM CDTSevere Thunderstorm WarningMPXStearns43 min
Aug 28, 9:14 PM CDTTornado WarningMPXMeeker, Stearns30 min
Aug 28, 9:31 PM CDTSpecial Weather StatementMPXMcLeod29 min
Aug 28, 9:51 PM CDTSpecial Weather StatementMPXCarver24 min
Aug 28, 11:08 PM CDTSpecial Weather StatementMPXCarver37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.